MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. THUNDERBEAT OPEN FINE JAW; ULTRASONIC SURGICAL DEVICE

AOMORI OLYMPUS CO., LTD. THUNDERBEAT OPEN FINE JAW; ULTRASONIC SURGICAL DEVICE
Model Number TB-0009OF
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/01/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
During device evaluation at olympus, it was found the insertion part was broken and the grip part had fallen off.There was no damage to the broken insertion part and the pad was not peeled.The grip was scratched and the coating of the grip was peeled off.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Although a definitive root cause of the grasping section falling could not be determined, likely factors causing the issue could have been the following: 1.The endovascular clip was grasped by the grasping section.2.Excessive force has been applied to the insertion portion while attempting to remove the endovascular clip, causing it to deform.3.While attempting to repair the deformation, force has been applied to the insertion portion causing it to break.The customer may be able to reduce and prevent occurrence of the event by handling device in accordance with the following ifu : - the thunderbeat instrument should be used for soft tissue.Do not activate output while grasping hard tissue such as bone or highly calcified tissue, or hard objects such as metal clips, stapler, other instruments, or forceps, and others.Otherwise, it may cause the probe tip to be scratched or come into direct contact with the metal area of the grasping section as the heat generated by the friction between the hard object and the probe tip could cause wear/deforming/split/protruding/partial separating of the tissue pad.In turn, the probe tip may break before displaying an error window or generating an alarm tone.- during output, do not grasp or let the probe tip contact hard objects such as metal clips, stapler, or other instruments.Also, be careful to avoid contacting the probe tip with those accidentally.Particularly during activation, a scratch on the probe tip could occur due to ultrasonic vibration, which leads the probe tip to break and fall off into the body cavity.In addition, the high-frequency (rf bipolar) current flows through the metal and generates spark discharge, which may cause burns and decrease functionalities, which may lead to burns of the tissue by a high-frequency leak current output due to destruction of the insulation structure.- if the grasping section, metal-exposed area around it or the probe tip gets filthy during treatment, wipe it with a soft object such as a piece of gauze or a brush.Do not attempt to scrape it with a sharp object such as a scalpel or the tip of tweezers.Otherwise, the grasping section, metal-exposed area around it, the fluorine resin part, a coated surface or the probe tip may be scratched and damaged, which may lead to fall-off of the damaged part into the body cavity or burns of the tissue by a high-frequency leak current output due to destruction of the insulation structure.If additional information becomes available at a later date, this report will be supplemented.Olympus will continue to monitor the field performance of this device.
 
Event or Problem Description
The customer reported the thunderbeat open fine jaw broke outward from the vicinity of the base of the grip.The issue occurred after using the device for about two hours during a therapeutic neck dissection procedure.The broken grip fell off on the instrument table.If they tried to remove the end vascular clip that clamped the blood vessel with the device, the elasticity of the clip would lose durability of the jaw and be deformed.Since the issue occurred towards the end of the procedure, an electric knife was used to complete the procedure.There was no reported patient harm or impact due to this event.

Brand Name
THUNDERBEAT OPEN FINE JAW
Common Device Name
ULTRASONIC SURGICAL DEVICE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA   036-0357
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key18579895
Report Number9614641-2024-00176
Device Sequence Number7076886
Product Code GEI
UDI-Device Identifier04953170343346
UDI-Public04953170343346
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K211838
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 01/25/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTB-0009OF
Device Lot Number21K
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/11/2022
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/04/2022
Initial Report FDA Received Date01/25/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/18/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown